A parent sent the following question to ACN Latitudes. Dr. Robbins, an advisory board member, provided a response.
My boys, ages 14 and 10, were diagnosed with tic disorders several years ago. One has motor tics and the other one has vocal tics. After extensive lab tests through a natural-oriented physician we detoxed their bodies and started them on supplements that are all are natural.
They have been taking the supplements listed below for two years now. I want to know if these nutrients, in these doses, can be harmful when taken for an extended time. My husband lost his job and we can’t afford to go back to the original doctor.
Detoxifying and the supplements stopped my oldest boy’s tics completely. The younger boy has been helped somewhat; he is now on 50mg of Imipramine (the antidepressant Tofranil) because social issues were difficult.
- 1000mg of Omega-3: marine lipid concentrate/EPA 300mg/DHA 200mg
- B-complex 100
- Ultimate 10 Probiotic: 13 billion organisms
- Taurine 500: Vit B6 10mg, L-Taurine 500mg
- Magnesium Citrate Complex
- Nature’s Plus Children’s Vita-Gels
I am afraid to take them off the supplements out of fear the tics will return. I have Sheila Rogers’ book on Tics and Tourette’s and love it.
A worried mom in Atlanta
Dr. Albert Robbins:
The question of which nutrients to take, and in what dose, is an important consideration for tic disorders including Tourette syndrome. It is a difficult question to answer for a number of reasons.
First, there is no correct answer. Each person requires an individualized nutritional evaluation which is done by clinical evaluation, blood testing, and other lab tests if needed, to come up with an objective determination of what nutrients are medically necessary. Otherwise we are just guessing.
Second, if the child is known to be allergic to certain foods, you want to be sure that the nutrients are hypoallergenic. For example, some nutrients or vitamins are made from soy; some children are allergic to soy.
The nutrients you are giving appear to be helping your children. This is an observation that is important to consider. Generally all the nutrients in the doses you mention are safe over a long period of time; but children should ideally be monitored by their physician for adverse reactions to any medications or nutrients. Some physicians would question such a high dose of B complex (100).
Nutrients may be helpful in some children with Tourette’s or other tic disorders, but they are only one consideration in evaluating and treating the condition. Other factors requiring evaluation include environmental exposures, hidden allergies, hidden infections, undetected immune problems, stress factors, lifestyle habits and hormonal considerations.